Kentucky, 2010

Flash Flood and Hail in Kentucky, June 2, 2010

June 2, 2010 · NWS LMK · 7 events in 4 counties and zones

A southwesterly low level jet during the afternoon hours on the second helped to bring in moist air to central Kentucky which led to destabilization of the atmosphere. In addition outflow boundaries from earlier convection to the northwest provided a focus for convective activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A southwesterly low level jet during the afternoon hours on the second helped to bring in moist air to central Kentucky which led to destabilization of the atmosphere. In addition outflow boundaries from earlier convection to the northwest provided a focus for convective activity. With shear higher than normal for the time of year, storms that formed during the afternoon hours produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 2, 1:03 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 2, 1:03 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT WED JUN 2 2010

.SHORT TERM (TONIGHT AND THURSDAY)...

LOW PRESSURE OVER MICHIGAN THIS AFTERNOON WILL CONTINUE TO TRACK
SLOWLY TO THE EAST TONIGHT. A WEAK COOL FRONT EXTENDED TO THE
SOUTHWEST OF THE LOW BUT MORE IMPORTANTLY AN OUTFLOW BOUNDARY FROM
EARLY MORNING STORMS STRETCHED FROM SOUTHERN OHIO SOUTHWEST INTO
WESTERN KENTUCKY. STORMS HAVE AND WILL CONTINUE TO DEVELOP ALONG
THIS BOUNDARY THIS AFTERNOON AND EVENING IN THE VERY UNSTABLE
AIRMASS. SPC HAS PACED A FEW OF OUR WESTERN COUNTIES IN A SEVERE
THUNDERSTORM WATCH BOX THROUGH 01Z. THE MAIN THREAT FROM THE STORMS
WILL BE HAIL AND WIND GUSTS. THESE STORMS SHOULD DROP SLOWLY SOUTH
THIS EVENING BEFORE DIMINISHING OVERNIGHT.

WITH THE FRONT STILL NORTH OF THE REGION ON THURSDAY ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY DURING THE AFTERNOON.

SO OVERALL CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WILL REMAIN IN
A WARM AND MOIST AIRMASS. LOWS TONIGHT WILL RANGE FROM THE UPPER 60S
TO LOWER 70S WITH HIGHS THURSDAY IN THE 80S.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

THURSDAY NIGHT THROUGH WEDNESDAY...

UPPER AIR PATTERN EARLY THURSDAY NIGHT WILL FEATURE A FAST FLAT
ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES. A STRONG JET WILL BE
ENTERING THE PACIFIC NORTHWEST LATE THURSDAY. THIS WILL TRANSLATE
EAST ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES BY EARLY
SUNDAY. BY LATE MONDAY...A FLAT RIDGE WILL DEVELOP ACROSS THE
SOUTHWESTERN STATES AS A SHALLOW TROUGH DEVELOPS ACROSS WESTERN NEW
ENGLAND. NORTHWEST FLOW WILL DEVELOP THIS WEEKEND ACROSS THE LOWER
OHIO VALLEY...ALTHOUGH THIS AREA WILL BE ON THE SOUTHERN PERIPHERY
OF FASTER FLOW ACROSS ILLINOIS AND OHIO.

AS A SHALLOW DISTURBANCE MOVES EAST ACROSS THE GREAT LAKES A WEAK
FRONTAL BOUNDARY WILL SAG SOUTH...STALL AND THEN DISSIPATE ACROSS
NORTHERN KENTUCKY LATE THURSDAY. SCATTERED THUNDERSTORMS LEFT OVER
FROM THURSDAY AFTERNOON WILL TEND TO SLOWLY WEAKEN BY THE EARLY
MORNING HOURS FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE FRIDAY AFTERNOON...ESPECIALLY ACROSS THE SOUTH.

NORTHWEST FLOW CAN OCCASIONALLY BRING PERIODIC CONVECTION TO THE
LOWER OHIO VALLEY AS WEAK DISTURBANCES MOVE ACROSS THE NORTHERN
PLAINS AND SLIDE SOUTHEAST ALONG THE EASTERN EDGE OF THE 500MB RIDGE
TO OUR SOUTHWEST. BOTH THE NAM AND THE GFS SHOW ONE SUCH FEATURE
MOVING ACROSS THE LOWER OHIO VALLEY SATURDAY NIGHT INTO SUNDAY.

THE ECMWF IS MORE AGGRESSIVE WITH POTENTIALLY BRINGING COOLER AND
DRIER AIR SOUTH FROM THE GREAT LAKES AREA AS THE 500MB TROUGH
AMPLIFIES SOMEWHAT ACROSS NEW ENGLAND. FOR NOW WILL NOT CHANGE
CURRENT DRY FORECAST FOR MONDAY THROUGH WEDNESDAY.

WARM AND HUMID WEATHER THIS WEEKEND WILL COOL SOMEWHAT BY MONDAY.
EXPECT MID TO UPPER 80S SATURDAY AND SUNDAY...LOWERING TO AROUND 80
BY MONDAY.

&&

.AVIATION (18Z TAF ISSUANCE)...

A COOL FRONT... TRAILING FROM AN AREA OF LOW PRESSURE LOCATED OVER
SOUTHERN MICHIGAN AT 17Z... WILL PROVIDE THE FOCUS FOR AFTERNOON AND
EVENING THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ACROSS SOUTH
CENTRAL INDIANA AND THEN DROP SOUTH INTO CENTRAL KENTUCKY. THE
STORMS SHOULD CROSS THE SDF AND LEX TAF SITES SOMETIME BETWEEN 00
AND 03Z. I AM NOT SURE IF THE ORGANIZED STORMS WILL MAKE IT AS FAR
SOUTH AS BWG SO I HAVE MENTIONED ONLY VCNTY THERE. OUTSIDE THE
STORMS AND OTHER THAN SOME MVFR VSBYS AT BWG IN THE MORNING VFR
CONDITIONS ARE EXPECTED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JA
LONG TERM.........JSD
AVIATION..........JA
Hazardous weather outlook, Jun 2, 1:20 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT WED JUN 2 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
320 PM EDT WED JUN 2 2010 /220 PM CDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A LINE OF THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL KENTUCKY
LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL DROP SLOWLY TO
THE SOUTHEAST TOWARD THE TENNESSEE BORDER. THE MAIN THREAT FROM THE
STORMS WILL BE GUSTY WINDS... HAIL... AND A PERIOD OF HEAVY RAIN.
THE STORMS SHOULD DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE THUNDERSTORMS ARE LIKELY ON THURSDAY AS A BOUNDARY MOVES
SOUTHEAST OVER THE AREA. THE STRONGEST STORMS SHOULD OCCUR THURSDAY
AFTERNOON AND EARLY EVENING WITH THE MAIN THREATS BEING HAIL AND
STRONG WINDS.

ON AND OFF THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY
THROUGH SUNDAY AS SEVERAL WEATHER DISTURBANCES MAKE THEIR WAY
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND EARLY TONIGHT.

JA/JSD

In the hours before

Special weather statement, Jun 2, 9:31 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EDT WED JUN 2 2010

KYZ036-040-041-021615-
FAYETTE-SCOTT-WOODFORD-
1131 AM EDT WED JUN 2 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS WILL SLOWLY MOVE EAST ACROSS NORTHERN FAYETTE
COUNTY...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GEORGETOWN TO
VERSAILLES...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   BLUE GRASS AIRPORT...
   LEXINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3797 8458 3800 8467 3796 8469 3802 8478
      3823 8451 3821 8441 3808 8436
TIME...MOT...LOC 1530Z 285DEG 17KT 3816 8448 3799 8476

JSD
Special weather statement, Jun 2, 10:57 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 PM EDT WED JUN 2 2010

KYZ041-021730-
FAYETTE-
1257 PM EDT WED JUN 2 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A SLOW MOVING THUNDERSTORM  NEAR LEXINGTON.

BECAUSE OF THE SLOW MOVEMENT OF THE STORM... HEAVY RAIN WILL PRODUCE
PONDING OF WATER ON ROADS AND UNDERPASSES. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3801 8431 3800 8434 3798 8433 3789 8438
      3789 8439 3786 8440 3789 8446 3793 8449
      3798 8459 3814 8449 3807 8429 3804 8429
TIME...MOT...LOC 1655Z 297DEG 14KT 3800 8445

JDA
Special weather statement, Jun 2, 12:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT WED JUN 2 2010

INZ089-KYZ023-024-026-027-021930-
BRECKINRIDGE-GRAYSON-HANCOCK-OHIO-PERRY-
153 PM CDT WED JUN 2 2010

...STRONG THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM NORTHERN OHIO COUNTY TO NEAR
HARDINSBURG MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR DIME SIZE HAIL...
AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE
STORMS.

THIS STORM WILL ALSO IMPACT...
   HARDINSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3737 8711 3748 8713 3754 8708 3763 8696
      3763 8692 3767 8684 3771 8687 3774 8684
      3779 8684 3783 8687 3783 8692 3784 8692
      3799 8640 3797 8639 3770 8622 3734 8702
      3736 8709 3733 8711 3734 8713
TIME...MOT...LOC 1852Z 246DEG 69KT 3768 8667

JDG
Special weather statement, Jun 2, 1:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED JUN 2 2010

KYZ023-024-026-027-022015-
BRECKINRIDGE-GRAYSON-HANCOCK-OHIO-
230 PM CDT WED JUN 2 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...POTENTIALLY
FLOODING TORRENTIAL RAINS...AND GUSTY WINDS WILL MOVE ACROSS
NORTHERN OHIO AND WESTERN GRAYSON COUNTIES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HARDINSBURG TO LIVERMORE...AND MOVING SOUTHEAST AT 20 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS. THESE STORMS MAY PRODUCE EXCESSIVE
RAINFALL WITH 2 TO 3 INCHES OF RAIN LIKELY WITHIN AN HOUR OR TWO.

THESE STORMS WILL ALSO IMPACT...
   HARTFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3756 8705 3763 8696 3763 8692 3767 8684
      3771 8687 3775 8684 3791 8645 3764 8625
      3760 8628 3757 8621 3731 8700 3735 8703
      3736 8709 3740 8712 3748 8713
TIME...MOT...LOC 1928Z 337DEG 17KT 3768 8651 3743 8709

JSD

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
June 2, 1:40 PM CST
Where
Ohio County, 0.98 mi E of Ralph to 0.52 mi ESE of Ralph
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.620, -86.832

Highway 1414 at Magen Road had several inches of water over the roadway.

Thunderstorm Wind, Ohio

When
June 2, 1:49 PM CST
Where
Ohio County, 0.36 mi WNW of Ellmitch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.632, -86.706

A tree was down and blocking State Highway 54 at mile marker 11 east of Fordsville.

Thunderstorm Wind, Ohio

When
June 2, 2:00 PM CST
Where
Ohio County, 0.5 mi NW of Horton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.436, -86.805

A tree was blown down near Bethel Church Road near Beaver Dam.

Hail, Grayson

When
June 2, 2:19 PM CST
Where
Grayson County, Big Clifty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -86.150

Thunderstorm Wind, Grayson

When
June 2, 2:35 PM CST
Where
Grayson County, 1.3 mi ESE of Clarkson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -86.200

A barn roof was partially removed along US 62.

Thunderstorm Wind, Hardin

When
June 2, 3:43 PM EST
Where
Hardin County, 2.15 mi SW of Flint Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -86.030

A spotter estimated 50 to 60 mph winds. Many limbs were blown down including some up to 3 inches in diameter.

Hail, Larue

When
June 2, 4:02 PM EST
Where
Larue County, 1.78 mi ENE of Mathers Mill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.540, -85.740

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244175, 244178, 244181, 244194, 244183, 244186, 244195.